Progressive Kidney Failure
© 1997 Andrew Lundin, M.D. All rights reserved.
Reproduced with permission.
I have been told that I have "kidney failure." I have watched
my creatinine climb to 4.6 and hover from 4.1 to 4.6 ( after a rather rapid
climb from 3.1)
An elevated creatinine (above about 1) means you indeed have
"kidney failure". Whether or not your present level of function can cause you to
have "uremic symptoms" or ESRD depends on a number of factors:
- 1. Size: creatinine production is a measure of muscle mass,
small people become uremic with lower serum creatinine levels.
- 2. Age: older people tend to have less muscle mass for their
- 3. Presence of Type II diabetes: If the kidney failure is
due to diabetes one is more likely to develop uremic symptoms at creatinine
levels of 4-6 mg/dl.
My doctor suggests that I have an AV fistula when my creatinine
is 5.0 mg/dl.
No doubt about it. If you have the vessels for a native fistula
(not a graft of artificial material) the sooner it is made the better. Takes
several months to develop properly and the longer one can wait before using it
I am having intermittent problems with an ammonia taste in my
mouth. My BUN is elevated, and so far the various doctors have not seemed
concerned about this.
At this point a lowered protein diet has probably been
suggested. While it will likely not make the kidney better it can reduce the
symptoms. There appears the need to buy time for the fistula to develop and
avoid the need for a catheter or femoral dialysis.
I am listless and tire very easily.
- fluid overload
or a combination of the above. Low protein diet, keeping to dry
weight in a predialysis patient and treatment with erythropoietin can be
Ejection Fraction of better than 45 now and diabetic (oral
control) and bp is finally in normal range.
The cardiac ejection fraction obtained by echocardiography is
not bad and shouldn't cause any symptoms short of strenuous exercise. The blood
glucose has come under control because of the renal failure and may well go up
again after dialysis starts.
I am taking a ton of meds and not getting
This could be a part of the problem. Medication side effects
can be serious in older patients and those with chronic illnesses such as kidney
failure. Ask your doctors to review them with you with an eye to stopping some
and adjusting others. If they seem unwilling to help in this aspect then seeking
another opinion is worthwhile.
Peter Lundin, MD
Remember, this information is for education purposes only.
Please consult your own physician for specific treatment recommendations.
All medical and therapeutic decisions must come from your health care provider.The
information obtained through this service, and the information which you
receive through the Internet is only for general guideline purposes, and
is not an ultimate source of information, nor something which you should
rely on as a sole source for your medical care. The authors, editors, producers,
sponsors, and contributors shall have no liability, obligation or responsibility
to any person or entity for any loss, damage, adverse consequence alleged
to have happened directly or indirectly as a consequence of this material.